Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 26, 2009, 5:51 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2009, 5:51 PM EDT (21:51 UTC)
- Expired
- Jul 26, 2009, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 8:00 PM EDT | FLASH FLOOD | Dunham, KY | PORTIONS OF HIGHWAY 805 AND DUNHAM ROAD WERE CLOSED FOR ABOUT 30 MINUTES DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 262151
FFWJKL
KYC133-270045-
/O.NEW.KJKL.FF.W.0045.090726T2151Z-090727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SUN JUL 26 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 845 PM EDT
* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF NEON JUNCTION...FLEMING-NEON...JENKINS...BURDINE...
CHIP...CRAFTSVILLE AND CROMONA.
FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3710 8297 3721 8284 3721 8265 3719 8259
3718 8259 3714 8267 3712 8272 3710 8272
3706 8273 3705 8290
$$2 follow-up statements
000
WGUS73 KJKL 262255
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT SUN JUL 26 2009
KYC133-270045-
/O.CON.KJKL.FF.W.0045.000000T0000Z-090727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
655 PM EDT SUN JUL 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
LETCHER COUNTY...
AT 642 PM EDT...COUNTY DISPATCH REPORTED THAT FLASH FLOODING
CONTINUES IN THE FLEMING-NEON AREA. IN ADDITION...WHILE THE HEAVY
RAINS HAVE COME TO AN END ACROSS THE AREA...EXCESSIVE RUNOFF
CONTINUES TO CAUSE PROBLEMS ACROSS PORTIONS OF THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAKER...
FLEMING-NEON...JENKINS...WHITESBURG AND OSCALOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3710 8297 3721 8284 3721 8265 3719 8259
3718 8259 3714 8267 3712 8272 3710 8272
3706 8273 3705 8290
$$
RAY000
WGUS73 KJKL 270044
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
844 PM EDT SUN JUL 26 2009
KYC133-270050-
/O.EXP.KJKL.FF.W.0045.000000T0000Z-090727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
844 PM EDT SUN JUL 26 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR LETCHER
COUNTY...
AT 8:40 PM...STATE HIGHWAY PATROL IN HARLAN...AND THE FLEMING-NEON
FIRE DEPARTMENT REPORTED THAT THERE WERE NO ONGOING FLOODING
PROBLEMS ON AREA ROADS. THEREFORE...THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3710 8297 3721 8284 3721 8265 3719 8259
3718 8259 3714 8267 3712 8272 3710 8272
3706 8273 3705 8290
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:58 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 26, 2:58 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 258 PM EDT SUN JUL 26 2009 .SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED WEAK QUASI-STATIONARY FRONTAL BOUNDARY REMAINS JUST TO THE NORTHWEST OF THE FORECAST AREA. SOME SHOWERS HAVE FORMED DOWN IN THE CUMBERLAND VALLEY WHERE A LONG PERIOD OF SUSTAINED CONVECTION TOOK PLACE EARLIER...AS WELL AS ALONG A DIFFERENTIAL HEATING BOUNDARY LOCATED NEAR A LINE FROM PAINTSVILLE TO BEATTYVILLE. EXPECT THE COVERAGE TO BE ISOLATED TO WIDELY SCATTERED AT BEST THROUGH THIS EVENING...WITHOUT ANY GOOD TRIGGERS MOVING IN. GIVEN THE WET GROUND AND SKIES AT LEAST PARTIALLY CLEARING TONIGHT...EXPECT AREAS OF DENSE FOG TO FORM. SOME LINGERING MOISTURE IN THE CUMBERLAND VALLEY MAY LEAD TO A FEW STORMS INITIATING TOMORROW AFTERNOON...WITH DRY WEATHER EXPECTED FOR MONDAY NIGHT WITH MORE VALLEY FOG. MODELS HAVE COME IN SLOWER WITH THE RETURN OF MOISTURE FOR TUESDAY AND TUESDAY NIGHT. HAVE CUT BACK POPS TO SLIGHT CHANCES ON TUESDAY...ALLOWING FOR THE POSSIBILITY OF SOME PEAK HEATING ACTIVITY IN THE AFTERNOON. LOW LEVEL JET THEN RAMPS UP LATE TUESDAY NIGHT...WITH SCATTERED CONVECTION THREATENING TOWARDS DAWN. FOR TEMPERATURES...GENERALLY USED A BLEND OF LATEST GUIDANCE AND PERSISTENCE. DID ALLOW FOR A BIT WARMER READINGS ON TUESDAY...WITH MOISTURE SLOWER TO RETURN. .LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED UPPER TROUGH OVER THE GREAT LAKES WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH MORE UNSETTLED WEATHER THE RESULT FOR EASTERN KENTUCKY. THE MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE END OF THE WEEKEND...ESPECIALLY FOR THE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT PERIOD. THIS WEDNESDAY AFTERNOON/NIGHT TIME FRAME IS WHERE THE STRONGEST SHORTWAVE IN THE EXTENDED PERIOD ROTATES THROUGH THE REGION AND ADVECTS IN PLENTY OF GULF MOISTURE FOR THE BEST SHOT FOR WIDESPREAD LENGTHY SHOWERS. HAVE INCREASED LIKELY POPS SLIGHTLY WEDNESDAY AFTERNOON AND CARRIED THEM THROUGH MUCH OF WEDNESDAY NIGHT. THERE IS A GOOD SHOT FOR ANOTHER LENGTHY WIDESPREAD RAIN EVENT DURING THE THURSDAY-SUNDAY TIME FRAME BUT TOO MUCH UNCERTAINTY EXISTS AT THIS TIME TO PINPOINT WHEN THIS MAY OCCUR. FOR NOW LEFT CHANCE POPS ALONE FROM PREVIOUS FORECAST UNTIL TIMING UNCERTAINTY CAN BE WORKED OUT. THE DOMINANCE OF THE UPPER TROUGH OVER THE EASTERN UNITED STATES WILL CONTINUE INTO NEXT WEEK...AND RESULT IN CONTINUED AT TO BELOW NORMAL TEMPERATURES FOR THE EXTENDED PERIOD. MADE NO ADJUSTMENTS TO TEMPERATURES INHERITED FROM THE PREVIOUS FORECAST AT THIS TIME. && .AVIATION.../18Z TO 18Z/ MVFR STATOCU WILL CONTINUE TO SCATTER OUT AND LIFT...WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON...BEFORE DWINDLING DURING THE EVENING HOURS. EXPECT THE COVERAGE TO BE LIMITED ENOUGH TO NOT INCLUDE A VCTS...HOWEVER THERE WILL BE A FEW TOWERING CU NEAR THE TAF SITES...SO HAVE INCLUDED MENTION OF THIS IN THE TAF. FOG WILL THEN BE THE NEXT CONCERN. SKIES WILL LIKELY CLEAR OUT ENOUGH OVERNIGHT TO ALLOW FOR LIFR OR WORSE FOG...ESPECIALLY IN THE VALLEYS. HAVE INCLUDED THIS THREAT FOR SME AND LOZ...WITH AT LEAST IFR CONDITIONS EXPECTED AT JKL. THE FOG WILL MIX OUT AFTER 14Z TOMORROW. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...MACZKO AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 26, 4:13 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 413 PM EDT SUN JUL 26 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 413 PM EDT SUN JUL 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND TONIGHT. ANY STORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS MAY BRING SOME LOCALIZED MINOR FLOODING TO LOW WATER CROSSINGS AND CULVERTS. ADDITIONALLY...AREAS OF DENSE FOG WILL FORM LATER TONIGHT...REDUCING VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT LOCATIONS BORDERING TENNESSEE AND VIRGINIA MONDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR RAINFALL WILL BE ON WEDNESDAY AND WEDNESDAY NIGHT AS A MOISTURE LADEN COLD FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN/ABE
In the hours before
Local storm report, Jul 26, 12:34 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1234 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 3 N MILL SPRINGS 36.98N 84.78W
07/25/2009 PULASKI KY LAW ENFORCEMENT
TREE DOWN ACROSS MILL SPRINGS ROAD.
0446 PM TSTM WND DMG SOMERSET 37.08N 84.61W
07/25/2009 PULASKI KY LAW ENFORCEMENT
TREE DOWN BLOCKING NELSON VALLEY ROAD.
0450 PM TSTM WND DMG 3 S SOMERSET 37.04N 84.61W
07/25/2009 PULASKI KY LAW ENFORCEMENT
TREE DOWN BLOCKING BOAT DOCK ROAD/DEER FIELD LANE.
0455 PM TSTM WND DMG SOMERSET 37.08N 84.61W
07/25/2009 PULASKI KY LAW ENFORCEMENT
TREE DOWN ON TRAILER AND POWER LINES ON HIGHWAY 1247.
0500 PM TSTM WND DMG 2 NW NANCY 37.09N 84.78W
07/25/2009 PULASKI KY LAW ENFORCEMENT
TREE DOWN BLOCKING GOSSETT ROAD.
0520 PM TSTM WND DMG SOMERSET 37.08N 84.61W
07/25/2009 PULASKI KY LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR HIGHWAY 1247.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:36 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Owsley, Perry | 39 min |
| Jul 26, 8:25 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 6 more | 2 hr |
| Jul 26, 5:15 PM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Jul 26, 7:03 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 117 min |
| Jul 26, 7:06 PM EDT | Areal Flood Advisory | JKL | Pike | 114 min |
| Jul 26, 7:18 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 100 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.